Vitamin B12 Overdose: learn to recognize it and protect your sight

Vitamin B12 Overdose: learn to recognize it and protect your sight

Did you know that vitamin B12 plays an essential role in your body, even for your sight? That is right, in fact, it is also related to the formation of red cells and tissue regeneration. However, an vitamin B12 overdose can also trigger serious health problems. Keep reading and find out all you need to know about an excess of this vitamin.

How much is too much?

First of all, we need to review what is vitamin B12. It is a nutrient that belongs to the group B vitamins and it is water soluble. Therefore, it is stored in the body and then eliminated through the urine.

The difference between B12 and other vitamins is that this one contains cobalt. Consequently, it improves the supply of carbohydrates, protein and fat. In addition, it supports the proper functioning of the central nervous system and the production of red cells. Also, it is a unique source of energy!

A can with pills

What are the consequences of a vitamin B12 overdose?

Although vitamins are vital to perform basic bodily functions, we need to take the correct dose. Evidently, B12 is no exception.

At the beginning, this vitamin was discovered as the trigger and remedy against anemia. However, it has few side effects on healthy people. Above all, this is due to the fact that our kidneys can excrete a vitamin B12 overdose. But this does not mean that you should risk taking a high dose of this vitamin.

In fact, some studies have revealed how up to 3000μg (micrograms) are harmless. Higher doses would be excessive to the point that they could compromise your health.

In any case, unless we are talking about cyanide poisoning or a treatment against acute pernicious anemia, a vitamin B12 overdose makes any sense. Actually, the correct daily dose for adults would be around 2.4μg/day.

We also need to mention the fact that some people are prone to suffering an excessive accumulation of B12 in their body. Particularly, those who suffer kidneys problems since they can develop a series of diseases if they take too much cobalamin.

For example:

  • Heart failure: A vitamin B12 overdose can hinder the proper functioning of our heart and we would run the risk of suffering a heart failure.
  • Blood cot formation: Way too high vitamin B12 levels can hinder the blood flow to certain parts of the body. The result? Risk of suffering heart attacks or strokes.
  • Renal and hepatic failure: The kidney and liver cells are susceptible to suffering serious damage if they overexposed to vitamin B12. In fact, it can result in considerable damage to both organs.
  • Sight problems: the possible consequences for our eyes due to a vitamin B12 overdose are quite controversial. That is why we have decided to use the following section of this post to analyze it.

A man reading the newspaper

And what about the eyes?

Without any doubt, the eyes are two fundamental organs of the human body. Anything that has to do with their health usually affects us in a special way. That is why we should not overlook the connection between a high vitamin B12 and sight diseases.

First of all, vitamin B12 and folic acid help to protect the eyes against generative diseases. For example, age-related macular degeneration (ARMD) or glaucoma.

Moreover, a lack of vitamin B12 can trigger eye inflammation, photosensitivity and dry eye syndrome. In addition, it can increase the onset of a yellow bile pigment called bilirubin. Consequently, the white of our eyes starts to become yellow (more info).

But, how does a vitamin B12 overdose affect the eyes? Well, that is quite simple: it can cause sight problems such as blurry vision.

Find out the symptoms of having high cobalamin levels

More often that not, our body warns us and gives us clues as to what is wrong with our health.

You should start considering a vitamin B12 overdose if you experience:

  • Muscle pain
  • Anxiety and fast heartbeat
  • Stomach pain
  • Vomits, diarrhea and gastric disorders
  • Blurry sight

Our piece of advice is to take care of what you eat on a daily basis. A balanced diet will be the best way to keep the cobalamin levels under control.

You can read more about the best food sources of B12.

Does vitamin B12 produce skin rash?

Woman washing her face on the sink

It is rare, but sometimes it can cause a reaction that is similar to acne after oral administration or supplementation. Usually, it appears on the face and upper body in the first six months of treatment.

If it has ever happened to you, do not worry because it will disappear completely as soon as you stop taking the cobalamin treatment.

Do you think that this rare side effect is due to a vitamin B12 overdose? Well, you are wrong, since said “skin rash” seems to be related to an intolerance or allergy. Either way, it will disappear as soon as you stop taking this vitamin.

After discussing the inherent risks of a B12 overdose, we suggest that you take the recommended dose of cobalamin and follow the advice of specialists in nutrition. Thus, you will be able to avoid any side effect while protecting your health.

Related Entries:

Bibliography

Can you suffer and overdose? - 99%

Is it useful? - 100%

Risks - 100%

Related problems - 100%

100%

HSN Evaluation: 5 /5
Content Protection by DMCA.com
About Carlos Sánchez
Carlos Sánchez
Carlos Sáchez is passionate about nutrition and sports. With a Degree in Human Nutrition and Dietetics, he always tries to give a practical use to different theories.
Check Also
Vitamin B3 Cholesterol
Niacin – The vitamin B3 that helps to lower the cholesterol

Niacin is known for being one of the substances that helps to treat cardiovascular diseases …

Leave a Reply

Your email address will not be published. Required fields are marked *